What to do in an Emergency
It is vital in all cases not to panic as this will not help the person requiring assistance. Remaining calm, you should telephone for an ambulance by dialling 999, and provide them with as much detail of the incident as possible, including any information about the drugs used or suspected to have been used. Stay with the patient until help arrives, applying assistance as directed by emergency services or resorting to basic first aid.
How to help a friend who has had too much to drink
Alcohol poisoning can be fatal. If someone has had too much to drink or hurt themselves while drinking, call for help immediately and stay with the person until help arrives. In cases of a potential head injury, even if the person regains consciousness, he or she must be evaluated immediately.
Signs of alcohol poisoning
- Inability to rouse the person with loud shouting or vigorous shaking
- Inability of a person who was passed out to stay awake for more than 2-3 minutes
- Slow or irregular breathing or lapses in breathing
- Weak pulse, very rapid pulse, or very slow pulse
- Cold, clammy, or bluish skin
- Vomiting while passed out, not waking up after vomiting, or incoherent while vomiting
What to do
Don’t just let them “sleep it off.” Call 999 for help and stay with the person until help arrives. Turn the person on his/her side to prevent choking if the person vomits. Be prepared to give the emergency medical personnel as much information as possible, including any drugs or medications taken.
What NOT to do
- Do not hesitate to call 999! The person’s life is in danger. Better to be safe than sorry.
- Do not leave the person alone. The person may seem to be okay, but the alcohol ingested may take some time to be absorbed before peak levels are reached in the brain.
- Do not leave the person lying on his/her back.
- Do not try to give the person anything to eat or drink.
- Do not put the person in a cold shower. The person could fall or the shock could make him/her pass out.
What to do in a drug abuse emergency
- Knowing what to do in an emergency, especially in relation to the use of drugs, could save life.
- Due to the nature of drug misuse it would be easy to overdose; this is particularly relevant to users of illegal drugs where there is no guaranteed outcome due to unpredictable dosage and the possibility that more than one drug has been taken.
Preparing for an emergency situation
If you have a family member, carer or friend, who misuses drugs it would be advisable to equip yourself with some basic knowledge of first aid that could be useful in an emergency situation. Prior knowledge of the effects of drugs would also assist in assessing what action to take.
Help administered would depend on the circumstances presented at the time (e.g. whether the patient was tense and panicky, drowsy but conscious, dehydrated, or unconscious). It may be that the symptoms presented are not drug induced, but this should not be seen as a barrier to seeking help.
What to do if someone you know is having thoughts of suicide
- Listen to what the person has to say
- Reassure them that you will help and get them additional support from their GP or one of the support agencies
- Determine if they have a plan in place – they know where, when and how they are going to carry out the suicide – It is more concerning if they have already a plan in place
- If you cannot get them to seek help and they are determined to continue with their plans ring 999